OTTAWA, Aug. 29, 2017 /CNW/ - For students entering university and colleges across Canada, orientation week—or frosh week—is an exciting time to get to know your new school, classmates and dorm mates. While orientation week parties are a great way to celebrate the back-to-school season, they can present safety challenges, especially when it comes to the use of alcohol and drugs.
You may already be aware of the risks related to drinking alcohol; however, you may not have heard much about the risks associated with the use of drugs. With the ongoing opioid crisis in Canada, it is important to raise the level of awareness of the dangers associated with drug use and to educate people on how to recognize the signs of an overdose.
If you or someone around you chooses to consume alcohol or drugs, you should know these tips to help reduce the potential harms.
What you can do:
- Know your drinking limits. Everyone reacts differently to alcohol.
- Do not mix alcohol with energy drinks or drugs.
- Do not mix drugs with other drugs.
- Never leave your drink unattended and do not accept drinks, even water, from someone you don't know.
- Know the signs of alcohol poisoning.
- Never use drugs alone, and stay with your friends or people you trust.
- Understand that illegal drugs can be tainted with other dangerous substances, such as fentanyl and carfentanil, which can be deadly even in very small amounts.
- Never use prescription drugs intended for someone else.
- Remember that not all drugs that look legal are; they may be counterfeit and contain other substances that can be lethal.
- Be aware that people who use drugs and alcohol can be at an increased risk of sexual assault.
- Make sure to have a plan before you leave home, such as a designated driver.
- Do not drive if you've used alcohol or drugs (even some prescription drugs), and do not get into a vehicle if you suspect that the driver has used alcohol or drugs.
- If you are a parent, talk to your university- or college-aged children about the dangers of drugs and alcohol.
If someone looks unwell or you suspect is having an overdose:
- Do not leave them alone if they seem ill. Stay with them and immediately call for help from orientation week volunteers and other emergency contacts.
- Call 9-1-1 or your local emergency help line if you think someone is experiencing a drug or alcohol overdose.
- Carry naloxone if you or someone you know uses drugs. Naloxone can temporarily reverse an overdose caused by opioid drugs (e.g., oxycodone, fentanyl, heroin), and will not harm the person who receives it. Follow the directions on the kit and administer it right away if you suspect an opioid overdose. Many community organizations or local public health units offer training in the proper use of naloxone.
- Stay until help arrives.
- The Good Samaritan Drug Overdose Act provides certain legal protections for individuals who seek emergency help during an overdose situation and who are in possession of illegal drugs themselves.
How to recognize signs of an opioid overdose:
- difficulty staying awake, walking and talking;
- very small pupils;
- cold and clammy skin;
- slow and weak breathing;
- choking; and
- extreme drowsiness or inability to wake up.
Canada is facing a serious public health crisis related to opioid overdoses and deaths. The shocking fact is that there were 2,458 apparent opioid-related deaths in Canada in 2016, and it is expected that this number will grow in 2017. The Government of Canada is deeply concerned about the growing number of overdoses and deaths caused by opioids, and is committed to protecting the health and safety of Canadians from the risks posed by opioids and other drugs.
For more information:
Également disponible en français
SOURCE Health Canada
For further information: Media Inquiries: Health Canada, (613) 957-2983; Public Inquiries: (613) 957-2991, 1-866 225-0709